Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 48, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 8:22 PM CDT for Cherokee County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 8:22 PM CDT (01:22 UTC)
- Expired
- Sep 5, 2022, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
681
WGUS54 KBMX 050122
FFWBMX
ALC019-050715-
/O.NEW.KBMX.FF.W.0048.220905T0122Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
822 PM CDT Sun Sep 4 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
East Central Cherokee County in northeastern Alabama...
* Until 215 AM CDT.
* At 822 PM CDT, emergency management reported flash flooding across
the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss
Lake and Fullerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
3434 8547 3433 8547 3430 8547 3429 8546
3422 8556
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
25/Owen2 follow-up statements
632
WGUS74 KBMX 050453
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1153 PM CDT Sun Sep 4 2022
ALC019-050715-
/O.CON.KBMX.FF.W.0048.000000T0000Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
1153 PM CDT Sun Sep 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT MONDAY FOR
EAST CENTRAL CHEROKEE COUNTY...
At 1153 PM CDT, Emergency Management reported flash flooding in
Gaylesville with significant flooding along the Chattooga River.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Emergency Management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Cedar Bluff, Gaylesville, Cornwall Furnace Park, Eastern Weiss
Lake and Fullerton.
Flood waters have reached Hwy 68. Several roads in this area remain
impassable.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
3434 8547 3433 8547 3430 8547 3429 8546
3422 8556
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
40/Sizemore202
WGUS74 KBMX 050716
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
216 AM CDT Mon Sep 5 2022
ALC019-050726-
/O.EXP.KBMX.FF.W.0048.000000T0000Z-220905T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
216 AM CDT Mon Sep 5 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CHEROKEE
COUNTY...
The Flash Flood Warning was replaced by a Flood Warning. Significant
flooding continues in the area.
A Flood Watch remains in effect until 700 PM CDT Monday for a
portion of central Alabama.
LAT...LON 3422 8559 3422 8561 3424 8564 3426 8563
3434 8547 3433 8547 3430 8547 3429 8546
3422 8556
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 7:29 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 4, 7:29 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 729 PM CDT Sun Sep 4 2022 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 104 PM CDT Sun Sep 04 2022/ Through Monday. Little change in the overall pattern today with mid level ridging persisting over Utah while a mid level trough extends from over Wisconsin southwest to over Southwest Missouri. A weak stationary front was analyzed from along the Red River in Northern Texas east into the Mid South Region and further east across the Tennessee Valley Region into Central Georgia. To our northwest, a cold front was analyzed from low pressure in Southwest Missouri northeast into Maine. High moisture content through much of the atmospheric column, as measured by the BMX 04/12z sounding along with multichannel satellite imagery, persists across the area. The presence of lower heights aloft to the northwest with low-level winds from the southeast will contribute to continued destabilization with sufficient lapse rates to support at least scattered showers with some thunderstorms. The quality and breadth of moisture content will continue to support tropical downpours with heavy rainfall posing a risk for localized flooding. This risk is most pronounced across portions of our northeast counties, where rainfall amounts by radar already have exceeded 4 inches in some spots. Continued chances for rain will only increase the concern for water rises along area creeks, streams and waterways along with ponding of water across roads and property in low-lying and poor drainage locations. Today. Expect mostly cloudy skies today with scattered to numerous showers with some thunderstorms today. Winds will be from the southeast at 4-8 mph. Highs will range from the lower 80s northeast to the mid 80s south and west. Tonight. Showers will linger through the evening hours with decreasing thunderstorm potential shortly after sunset. Shower activity will wane but we may see some isolated activity persist overnight. Winds will be light and variable. Lows will range from around 70 north and northeast to readings in the lower 70s south and southwest. Monday. Mid level troughing will persist to our northwest as a cutoff low develops over the Arklatex region on Monday. The anomalous pattern will persist with above-normal rain chances and below- normal high temperatures continuing beyond the short-term forecast period. Expect mostly cloudy skies with scattered to numerous showers along with some thunderstorms across the area Monday. The better chances appear to be across the north and northeast counties, continuing the risk for localized flooding. Winds will be from the south at 3-6 mph. Highs will range from the lower 80s north to the upper 80s south. 05 .LONG TERM... /Updated at 224 PM CDT Sun Sep 04 2022/ In anomalous fashion, the southern flank of the upper-level trough to our north will become increasingly cutoff as we carry through the week with a closed cutoff low settling over the Lower MS Valley region by Thurs/Fri. This will maintain a steady stream of moist southwest to southerly flow across Central AL which will fuel opportunities for periods of showers and thunderstorms throughout the week. Could occasionally see dry mid-level air proliferate around the base of the trough which would provide a limiting factor to the amount of coverage we see, but still expect an unsettled weather pattern nonetheless. The rain and clouds should ensure that temperatures stay below the 90s with highs generally in the 80s. 86 Previous long-term discussion: /Updated at 345 AM CDT Sun Sep 04 2022/ Tuesday through Saturday. A positively-tilted upper-level trough is forecast to generally position from southern Texas northeastward all the way through the Great Lakes at the beginning of the period. However, having already been in place for a couple of days by this point, some changes to its characteristics are expected to occur by Wed/Thu. Guidance suggests a couple embedded shortwave disturbances will eject northeast on Tuesday while another potent shortwave dives south from the Upper Midwest through the Mississippi Valley by Wednesday morning. Thereafter, this shortwave will interact with a small upper-low near the base of the trough and the overall system is expected to "cut off" from the northern stream. The more broad upper low is then progged to slowly meander near the lower Mississippi Valley for (possibly) several days. All things considered, this overall synoptic setup will favor continued wet and stormy conditions across the region for all of the long-term period. Due to the slow-moving nature of the cutoff low through this time, the general forecast has not wavered much. I've maintained elevated rain chances most days, with high temperatures resultantly below their respective climate averages. Tue and Wed may end up being the less active days before mid- to upper-level dynamics/forcing increase on Thu. PoPs are the highest Thu through Sat as the upper low positions near Louisiana with southerly deep-layer flow establishing across the I-65 corridor, along with a zone of upper-level divergence. PWs will remain 1.8-2.2" through this period suggesting scattered to widespread showers and thunderstorms each day. We'll need to monitor forecast trends over the coming days as this scenario could lead to flooding issues. 40/Sizemore && .AVIATION... 00Z TAF Discussion. The wet pattern continues. Multiple waves of convection associated with upper shortwave perturbations are possible over the TAF forecast with quite a bit of activity on radar at present. MVFR then IFR and lower cigs will be possible to develop as the night progresses. These cigs will last well past sunrise. Although heights should improve during the morning, it could take until early afternoon for some in the N half of state to go to VFR. Convection in the afternoon could also lower cigs back below VFR as well. Reduced vsbys will occur in heavier convection. 08 && .FIRE WEATHER... All fire weather elements will remain below critical thresholds over the coming days. Moisture content will remain elevated with periods of showers and thunderstorms for the next several days, mainly in the afternoon and evening. Surface and transport winds will remain in a southerly to southeasterly direction at 5-10 mph this afternoon before becoming more southwesterly tomorrow. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 83 68 87 68 / 80 70 30 40 20 Anniston 70 84 70 87 70 / 80 70 30 40 20 Birmingham 71 84 71 87 70 / 80 70 20 40 30 Tuscaloosa 72 85 71 87 71 / 60 60 20 40 20 Calera 70 84 71 87 70 / 70 60 20 40 30 Auburn 71 85 71 87 71 / 80 60 20 30 20 Montgomery 72 88 72 90 73 / 60 50 20 30 20 Troy 72 88 71 90 72 / 50 50 20 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday evening for the following counties: Blount-Calhoun-Chambers-Cherokee-Clay-Cleburne-Coosa-Etowah- Jefferson-Lee-Marion-Randolph-Shelby-St. Clair-Talladega- Tallapoosa-Walker-Winston. &&
Hazardous weather outlook, Sep 4, 5:54 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 554 PM CDT Sun Sep 4 2022 ALZ011>015-017>050-060200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 554 PM CDT Sun Sep 4 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rain at times could result in flash flooding tonight for generally portions of the northeast half of Central Alabama. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Continued periods of heavy rain at times could result in flash flooding on Monday for generally portions of the northeast half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight into Monday. 08
In the hours before
Local storm report, Sep 4, 2:22 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
222 PM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 2 SSE BROOMTOWN 34.33N 85.50W
09/04/2022 CHEROKEE AL EMERGENCY MNGR
WATER OVER BOTH LANES OF CR 97.
&&Local storm report, Sep 4, 8:03 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 WSW FULLERTON 34.29N 85.52W
09/04/2022 CHEROKEE AL EMERGENCY MNGR
CAMPERS AND RESIDENTS ALONG HWY 68 EAST
ALONG THE CHATTOOGA RIVER ARE STARTING TO
SEE FLOODING INTO CAMPGROUNDS.
&&Local storm report, Sep 4, 8:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
818 PM CDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM FLASH FLOOD 1 NE FULLERTON 34.31N 85.48W
09/04/2022 CHEROKEE AL EMERGENCY MNGR
COUNTY ROAD 140 IN CHEROKEE COUNTY IS NOW
IMPASSABLE DUE TO FLOOD WATERS.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:34 PM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
| Sep 4, 8:13 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 5 hr |
| Sep 5, 2:15 AM CDT | Areal Flood Warning | BMX | Cherokee | 37 hr |
| Sep 5, 3:48 PM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.